Chemical agents, such as drugs, may produce a form of aseptic meningitis termed drug-induced aseptic meningitis. Several drugs have been reported to cause this condition, particularly nonsteroidal antiinflammatory drugs, antimicrobials, corticosteroids, and antineoplastic drugs. Drugs and diagnostic agents administered intraventricularly and intrathecally can cause aseptic meningitis. This article examines the pathomechanism, differential diagnosis, and possible management of this condition.
| || |
• Drug-induced aseptic meningitis is difficult to distinguish from other causes of aseptic meningitis.
| || |
• CSF proteins are usually elevated. CSF culture results are always negative.
| || |
• Causal relation to a drug is important for making diagnosis of drug-induced aseptic meningitis.
| || |
• Several drugs are known to be the cause, but association with nonsteroidal antiinflammatory drugs and drugs introduced directly into the CSF is more frequent.
| || |
• Management involves discontinuation of the offending drug.
Historical note and terminology
Drug-induced aseptic meningitis is a form of aseptic meningitis. Viral infection is the usual cause of aseptic meningitis, although chemical agents, such as drugs, may produce the same clinical syndrome. Postoperative aseptic meningitis was first described by Harvey Cushing in 1925 (10). Wallgren first described the criteria for the diagnosis of aseptic meningitis in 1925, as follows (41):
| || |
• An acute onset of signs and symptoms of meningeal involvement such as headache, fever, and stiff neck.
• Changes in CSF typical of meningitis (eg, pleocytosis).
• Absence of bacteria in CSF as demonstrated by culture.
• Short and benign course of the illness; the patient recovers within a matter of days.
• Absence of local parameningeal infection (eg, otitis media).
• Absence from the community of epidemic diseases of which meningitis is a feature.
The etiology of Mollaret meningitis, a recurrent form of aseptic meningitis, is not clear (26). The criteria for the diagnosis of this form of meningitis are like those of Wallgren meningitis, except that Mollaret meningitis is recurrent, and in the interval between the attacks, the patient is free from symptoms and signs (18). In a case of Mollaret meningitis, 2 of the 5 attacks were drug-induced (36). It has been suggested that the term "Mollaret meningitis" should be restricted to idiopathic recurrent aseptic meningitis (31).
Before the term "aseptic meningitis" was introduced, the term "hypersensitivity meningitis" was used in the literature to describe the meningeal reaction accompanying serum sickness and allergic reactions in a patient following the first dose of the second course of sulfathiazole (24). Some of these cases fulfill the present criteria of drug-induced aseptic meningitis. Two patients who experienced headache, stiff neck, and fever following administration of sulfanilamide, later developing encephalomyelitis, have been reported (16). Barrett and Thier reported a case of aseptic meningitis in a patient receiving sulfamethoxazole (04). This episode recurred twice with rechallenge (ie, readministration of the drug to see if it would reproduce the adverse manifestations after the patient had recovered from the initial exposure). With the increasing recognition of the term "drug-induced aseptic meningitis," several reports and reviews have appeared in the literature. The term "aseptic meningitis" broadly covers some of the complications of devices used in the treatment of neurologic disorders.